Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 1999, 4:11 PM CDT for Plymouth County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1999, 4:11 PM CDT (21:11 UTC)
- Expired
- May 27, 1999, 4:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Plymouth County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:15 PM CDT | Hail 0.75 | Le Mars, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 272112 RRA SVRFSD IAC149-272145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 411 PM CDT THU MAY 27 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLYMOUTH COUNTY IN NORTHWEST IOWA * UNTIL 445 PM CDT * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MERRILL...OR ABOUT 9 MILES SOUTHEAST OF AKRON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL AROUND 440 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:55 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 27, 2:55 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 255 PM CDT THU MAY 27 1999 IMMEDIATE CONCERN IS CHANCE OF SHOWERS/VIRGA ALONG MID LEVEL CONVERGENCE BOUNDARY ACROSS CWA. BOUNDARY SHOULD DRIFT SOUTHEAST AND WEAKEN THIS EVENING AS HIGH PRESSURE IN WESTERN DAKOTAS MOVES EAST...BUT WITH HELP OF WEAK SHORTWAVE MOVING EAST ACROSS CENTRAL SOUTH DAKOTA...APPARENT IN 500MB PROFILER LOOP...COULD PRODUCE ENOUGH CONVERGENCE/LIFT TO TRIGGER A FEW SHOWERS OR THUNDERSTORMS OVER SOUTHEAST CWA THIS EVENING. REMAINDER OF SHORT TERM LOOKS DRY...WITH ALL MODELS FAIRLY SIMILAR IN PLACING BROAD 500MB RIDGE OVER CWA WHILE DIGGING WEST COAST TROUGH. NGM A LITTLE FASTER IN DROPPING SURFACE TROUGH SOUTHEAST INTO DAKOTAS ON FRIDAY NIGHT...AND AT THIS TIME LIKE THE SLOWER AVN/ETA TIMING BETTER. THIS SHOULD HOLD OFF THE NEXT CHANCE FOR PRECIP UNTIL THE EXTENDED PERIOD. WILL LIKELY DROP HIGH TEMPS A CATEGORY MOST AREAS FROM FWC/FAN GUIDANCE. FORECAST SOUNDINGS DO NOT SEEM TO SUPPORT MID 80S TO AROUND 90 AS MOS SUGGESTS. SHOULD SEE SIMILAR CONDITIONS...EXCEPT FOR MORE WIND AHEAD OF TROUGH...ON SATURDAY...AND WILL KEEP TEMPERATURES SIMILAR TO FRIDAY. IN THE EXTENDED...LATEST MRF HAS TRENDED TOWARD A MORE OPEN NORTHERN STREAM WAVE MOVING OVER THE NORTHERN ROCKIES...AS OPPOSED TO THE CLOSED LOW DIGGING INTO THE SOUTHWEST US. MODEL QPF INDICATING 1-2 INCH BULLSEYE OVER FSD CWA SUNDAY INTO SUNDAY NIGHT...AS SURFACE LOW MOVES THROUGH CENTRAL PLAINS. OTHER EXTENDED MODELS SIMILAR IN SURFACE PATTERN...WITH MUCH MORE VARIATION IN UPPER LEVEL SOLUTIONS. WILL KEEP CHANCE OF PRECIP IN SUNDAY AND MONDAY...AS IS CURRENTLY INCLUDED IN GOING FORECAST. DRYING IS FORECAST TO MOVE IN FROM THE NORTHWEST MONDAY NIGHT AND TUESDAY...WITH A SLIGHT COOLING TREND THROUGH THE PERIOD AS LOW PULLS NORTHEAST. .FSD...NONE HAMEN
In the hours before
Special weather statement, May 27, 11:12 AM CDT, 4 hours 59 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT THU MAY 27 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK COLD FRONT AND UNSTABLE ATMOSPHERE AHEAD OF THE FRONT WILL BRING THE CHANCE FOR SCATTERED THUNDERSTORMS IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA. WITH WEAK WIND SHEAR IN THE ENVIORNMENT...PULSE THUNDERSTORMS ARE MOSTLY LIKELY...WITH VERY LITTLE RISK FOR SEVERE WEATHER THROUGH MIDNIGHT. SDZ071-MNZ080-081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-280500- UNION-COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1112 AM CDT THU MAY 27 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 1 PM THIS AFTERNOON. NO SEVERE STORMS ARE EXPECTED. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ061-062-065>070-MNZ098-IAZ001-280500- BON HOMME-CLAY-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON- ROCK-LYON IA- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE... ROCK RAPIDS 1112 AM CDT THU MAY 27 1999 FORECAST THROUGH MIDNIGHT: ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-050-052>060-063-064-MNZ071-072-097-280500- AURORA-BEADLE-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-JERAULD-KINGSBURY-LAKE-MINER-MOODY-SANBORN-LINCOLN MN-LYON MN- PIPESTONE- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... PIPESTONE 1112 AM CDT THU MAY 27 1999 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. BR
Special weather statement, May 27, 11:12 AM CDT, 4 hours 59 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT THU MAY 27 1999 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A WEAK COLD FRONT AND UNSTABLE ATMOSPHERE AHEAD OF THE FRONT WILL BRING THE CHANCE FOR SCATTERED THUNDERSTORMS IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA. WITH WEAK WIND SHEAR IN THE ENVIORNMENT...PULSE THUNDERSTORMS ARE MOSTLY LIKELY...WITH VERY LITTLE RISK FOR SEVERE WEATHER THROUGH MIDNIGHT. SDZ071-MNZ080-081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-280500- UNION-COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA- DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1112 AM CDT THU MAY 27 1999 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 1 PM THIS AFTERNOON. NO SEVERE STORMS ARE EXPECTED. * SIGNIFICANT WEATHER: STRONG WINDS...GUSTS LESS THAN 58 MPH. SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ061-062-065>070-MNZ098-IAZ001-280500- BON HOMME-CLAY-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON- ROCK-LYON IA- INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE... ROCK RAPIDS 1112 AM CDT THU MAY 27 1999 FORECAST THROUGH MIDNIGHT: ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-050-052>060-063-064-MNZ071-072-097-280500- AURORA-BEADLE-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-JERAULD-KINGSBURY-LAKE-MINER-MOODY-SANBORN-LINCOLN MN-LYON MN- PIPESTONE- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... PIPESTONE 1112 AM CDT THU MAY 27 1999 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. BR
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.